My son was taking 20mg of celexa and lamictal. We started him on celexa around one month ago. He was just taking 10mg and seem to be doing fine. Then, around 2 weeks ago we thought he should take the recommended dose of 20mg. Well, we finally realized he was having activation, which is basically when they have too much serotonin. He began to have a personality change, experience impulsivity, and aggression. We were getting complaints about our precious boy from all areas of his life. The doctor decided to take him off of celexa and now he will just continue to take the extended release tablet of lamictal. We have tried almost everything and we will never again have him on an SSRI. His body just doesn't metabolize it the right way. Thank goodness we have a doctor appointment in a few weeks. I know she will want to add the abilify, but we didn't like the side effects. Wondering if he just took 2mg if he would have weight gain and problems with being tired. Has anyone else had this many problems with medications. It's so depressing when you think one is working and then they start having strange side effects. Feeling very hopeless.
It is very common for a mood inflicted person to not be able to tolerate SSRI medications.
Sometimes when a child has been stable for quite sometime a pdoc (short for psychiatrist) may try very cautiously - in low doses, an antidepressant. If the child becomes manic or has extreme side-effects, then they need to get off of it. Similar to what you experienced.
Regarding the Abilify and dosing, I would refer to the pdoc. Hopefully he is well versed it treating children.
Is this website also for parents of children with a mood disorder/ OCD/Anxiety. My son is not bipolar, but has the mood swings due to Sensory Integration Dysfunction and the other things I mentioned. I beginning to wonder if they will go back to try just the 10mg of celexa. I guess the doc will have to help me decide what is best either to try the celexa or just 2mg of abilify. We just want to get him through the school year. It's scary when he has his rages and hits the wall and can't self regulate. The celexa was helping with that, but a personality change is not acceptable to me. Just wish the lamictal could help with all of that. I am surprised if the lamictal is a mood stabilizer that he would still have problems regulating his emotions.
He getd psychotherapy weekly, but we can't afford OT. HE had it from the time he was 2 months to around 6.
My son takes 200 mg of extended release of lamictal. I talked to the doc yesterday and she said we should go back to the celexa, but just a half a tablet, so 10 mg. We think he might not have the activation with that amount.
Thanks for the info because I didn't realize OCD was considered a mood disorder. Having the sensory integration on top of that doesn't help. When he was in elementary school they just thought it was bad parenting. They didn't understand his special needs.
Please remind me is it your daughter that also takes lamictal. Is she currently stable? It sounds like you are very knowledgeable. I appreciate all of your help.
Just to clarify, OCD isn't considered part of a mood disorder, BUT, it isn't uncommon for children (or adults) with mood disorders to have OCD along with it.....
My daughter for instance had big issues with obsessing and compulsive behavior, but isn't considered full fledged OCD. She is also diagnosed ODD, along with mood disorder.
Mental illnesses can be confusing and symptoms over-lap, so its difficult to tease out what is what.
That being said, her psychiatrist is amazing and has helped her tremendously. She now takes 250mgs lamictal, and a tiny bit of risperdal to help with aggression/frustration. She is fairly stable, but puberty is knocking, so she has been a bit challenging lately (she is 12).
I hope the bit of celexa added back in will help. It may, or may not. Sometimes a med initially looks promising, then a few weeks into it, you notice side-effects and a change in the child's behavior. During this time, it is super helpful to chart (or take notes) of how your child is doing day to day, that way when you look back in a week or two you can have a more accurate account of improvement or not.
I have been learning about my daughter and her diagnoses for a good 5-years now, and have a lot of Dr. appointments under my belt ; ) I like to learn and share with other out there, so people don't feel so alone.
Take care, and write back anytime!! ((Hugs)) Kathleen
We should chat on the phone sometime. My child is exactly the same age, so we are dealing with puberty as well. When he was just taking the lamictal he put his fist through the wall. He really is a very sweet and loving child, but when the anxiety and irritability are not under control life is a disaster for him and the rest of the family. I think in my son's case with the sensory issues, anxiety, OCD, and puberty this is a challenge for doctors. It's been three days since we added back 10 mg of celexa. I am not sure if it's helping or not. Yes, I have been charting his behavior now for three years. I seem to notice subtle changes in his personality before my husband does. Right now he is making noises like say uhh real loudly to interrupt me when he doesn't want me talking. After about a week or two I should hopefully have enough data to discuss whether the celexa is helping him or not.
I think the psychiatrist might try to convince us to drop the celexa and add abilify again. I just need to find out if he will still gain weight with just the 2mg. That is what my husband didn't like.
Sounds like your daughter is doing well. The therapist keeps reminding me that some day my son won't need medicine hopefully as his front lobe is formed more. I think this kiddoes have an overactive amygdala, which is the flight or fright response.
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.